Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 50, NWS Las Vegas, NV

July 28, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2014, 1:27 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 1:27 PM PDT (20:27 UTC)
Expired
Jul 28, 2014, 4:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 147 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WGUS55 KVEF 282027
FFWVEF
CAC071-282330-
/O.NEW.KVEF.FF.W.0050.140728T2027Z-140728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 430 PM PDT

* AT 124 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR TWENTYNINE PALMS...MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 62 BETWEEN MILE MARKERS 23 AND 33...TWENTYNINE PALMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3410 11604 3411 11605 3412 11606 3412 11624
      3422 11624 3422 11602 3408 11602 3409 11604

$$

SC
3 follow-up statements
844 
WGUS75 KVEF 282125
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT MON JUL 28 2014

CAC071-282330-
/O.CON.KVEF.FF.W.0050.000000T0000Z-140728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
225 PM PDT MON JUL 28 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM THAT PRODUCED FLASH FLOODING HAS PUSHED TO THE EAST OF 
TWENTYNINE PALMS. FLASH FLOODING WAS REPORTED BY TRAINED WEATHER 
SPOTTERS ALONG HIGHWAY 62 BETWEEN MILE MARKERS 27 AND 33.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 62 BETWEEN MILE MARKERS 23 AND 33...AND TWENTYNINE PALMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3410 11604 3411 11605 3412 11606 3412 11624
      3422 11624 3422 11602 3408 11602 3409 11604

$$

SC
593 
WGUS75 KVEF 282229
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT MON JUL 28 2014

CAC071-282330-
/O.CON.KVEF.FF.W.0050.000000T0000Z-140728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
329 PM PDT MON JUL 28 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS HAVE WEAKENED...BUT LIGHT TO MODERATE SHOWERS CONTINUE 
IN AND AROUND TWENTYNINE PALMS. RUNOFF FROM THE EARLIER 
THUNDERSTORMS WILL CONTINUE TO PRODUCE THE THREAT OF FLASH FLOODING 
AND SIGNIFICANT PONDING OF WATER THROUGH 430 PM. 

LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3410 11604 3411 11605 3412 11606 3412 11624
      3422 11624 3422 11602 3408 11602 3409 11604

$$

SC
939 
WGUS75 KVEF 282307
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT MON JUL 28 2014

CAC071-282313-
/O.CAN.KVEF.FF.W.0050.000000T0000Z-140728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
407 PM PDT MON JUL 28 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SAN
BERNARDINO COUNTY...

THE THUNDERSTORMS AND FLASH FLOOD THREAT IN THE TWENTYNINE PALMS 
AREA HAVE DIMINISHED AND THE FLASH FLOOD WARNING FOR SOUTH CENTRAL 
SAN BERNARDINO COUNTY HAS BEEN CANCELLED. 

LAT...LON 3410 11604 3411 11605 3412 11606 3412 11624
      3422 11624 3422 11602 3408 11602 3409 11604

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:10 AM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 10:10 AM PDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT MON JUL 28 2014

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY.
HEAVY RAIN WILL LIKELY LEAD TO AREAS OF FLASH FLOODING. MONSOON
MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS NORTHWEST ARIZONA AND
SOUTHERN NEVADA THROUGH THE WEEK LEADING TO A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&

.UPDATE...NO SIGNIFICANT CHANGES PLANNED TO THE FORECAST AS THE
LATEST OBSERVATIONS AND GUIDANCE SUPPORT THE TRENDS DETAILED IN THE
PREVIOUS DISCUSSION. HIGH RES MODELS INDICATE THE MOST ACTIVE AREA
FOR ORGANIZED CONVECTION WILL BE CLARK COUNTY NORTHWARD AS A LARGE
CIRCULATION CURRENTLY LIFTING OUT OF NORTHERN BAJA MOVES OVER
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BY THIS AFTERNOON. THE
FLASH FLOOD WATCH FOR THE ENTIRE AREA IS WARRANTED BUT WE MAY SEE
LESS CONVECTIVE ACTIVITY OVER SOUTHERN SAN BERNARDINO AND MOHAVE
COUNTIES.
&&

.PREV DISCUSSION...
405 AM PDT MON JUL 28 2014

.SHORT TERM...THROUGH WEDNESDAY NIGHT...
AT THIS EARLY HOUR, SCATTERED THUNDERSTORMS ARE OCCURRING OVER PARTS
OF LAS VEGAS EXTENDING EAST INTO THE LAKE MEAD NATL RECREATION AREA
AND NORTH INTO LINCOLN COUNTY. ONE CELL NEAR NELLIS AFB HAS DUMPED
AROUND A QUARTER OF AN INCH SINCE 3 AM.

DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA
FROM 9 AM - 9 PM TODAY AS ALL THE INGREDIENTS SEEM TO BE COMING
TOGETHER. THE TRIGGERS WILL BE RESIDUAL MCV OVER THE WESTERN MOJAVE
DESERT WHICH IS PROGGED TO SLOWLY LIFT NORTH THROUGH CENTRAL
CALIFORNIA. THIS FEATURE WILL HELP ORGANIZE DEVELOPMENT IN INYO,
INCLUDING THE EAST SLOPES OF THE SOUTHERN SIERRA. SECONDARY FEATURE
IS ONE THAT THE MODELS HAVE BEEN CONSISTENTLY SHOWING FOR TWO DAYS
NOW. THAT IS THE SHORTWAVE/PV ANOMALY OVER NORTHERN BAJA THAT IS
PROGGED TO MOVE NORTH UP THE COLORADO RIVER VALLEY HELPING ORGANIZE
STORMS OVER NORTHWEST ARIZONA, SOUTHERN NEVADA AND EASTERN SAN
BERNARDINO COUNTY. NAM BUFR SOUNDINGS INDICATE SIMILAR PRECIPITABLE
WATER TO YESTERDAY, OR ABOUT 150-200 PERCENT OF NORMAL WITH LIFTED
INDICES -2 TO -4. AFTER TODAY, MODELS STILL SHOW A SHIFT NORTH IN
ACTIVITY TUESDAY WITH A SHIFT BACK SOUTH WITH A LEAST A SLIGHT
CHANCE OF STORMS FOR THE HIGHER TERRAIN OF THE MOJAVE DESERT
WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY.

THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON
WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN
ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW.
LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER
INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO
TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR
EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS
WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES
NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK
FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE
IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL.

THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY
NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME
SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS
ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY
MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE
VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN
THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS
THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS
PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND
CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS
ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER
ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN
MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE
MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE
RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS
INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR
CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE
DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON
SUNDAY.

THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT
COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR
THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER
TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON
MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING
SEE TEMPS GET BACK CLOSER TO NORMAL.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS GENERALLY NORTH/NORTHEAST
OF THE LAS VEGAS VALLEY TERMINALS THIS MORNING. MORMON MESA/BEATTY
CORRIDORS MOST IMPACTED. ADDITIONAL DEVELOPMENT EXPECTED THROUGH THE
REMINDER OF THE AFTERNOON/EVENING WILL IMPACT ALL CORRIDORS.
THUNDERSTORMS WILL BRING ERRATIC GUSTY WINDS...HEAVY RAIN AND LOWER
CIGS AT TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE
TODAY. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN AND LOWER
CEILINGS IN AND NEAR THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...ADAIR
PREV DISCUSSION...PIERCE/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 28, 1:00 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      2 SSE MT. CHARLESTON    36.26N 115.61W
07/28/2014                   CLARK              NV   PUBLIC

            RUNOFF AND DEBRIS 5 FEET DEEP RUNNING DOWN RAINBOW CANYON
            ROAD.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:35 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 28, 3:13 AM PDTFlash Flood WatchVEFInyo, San Bernardino18 hr
Jul 28, 1:09 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 28, 2:39 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.